Hail, Tooele
- When
- August 20, 2:30 PM MST
- Where
- Tooele County, 0.69 mi S of Grantsville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.590, -112.470
Nickel sized hail was reported by a member of the public near Grantsville.
While deep moisture was helping to produce flash flooding in southern Utah on August 20, storms in northern Utah were strong enough to produce hail, with some hail growing to severe sizes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
While deep moisture was helping to produce flash flooding in southern Utah on August 20, storms in northern Utah were strong enough to produce hail, with some hail growing to severe sizes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 20, 9:21 AM MST, 5 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1021 AM MDT WED AUG 20 2014 .SYNOPSIS...THE AIRMASS OVER THE FORECAST AREA WILL SLOWLY DRY TODAY...THOUGH CONDITIONS WILL REMAIN UNSETTLED OVER THE NEXT FEW DAYS. A COLD TROUGH WILL MOVE ACROSS NORTHERN UTAH OVER THE WEEKEND. && .DISCUSSION...SHORTWAVE WHICH BROUGHT PRECIPITATION TO THE WASATCH FRONT OVERNIGHT AND EARLY THIS MORNING IS NOW MOVING THROUGH NORTHEAST UTAH. WITH A PERIOD OF SUBSIDENCE IN ITS WAKE ANTICIPATE A BIT OF A BREAK FOR NORTHWEST UTAH THROUGH MAYBE 1800 UTC. HOWEVER...A REASONABLY MOIST AIRMASS REMAINS IN PLACE ACROSS MOST OF UTAH. ALTHOUGH WE HAVE SEEN SOME MID LEVEL DRYING LOW LEVEL MOISTURE STILL ENTRENCHED WITH SURFACE DEWPOINTS GENERALLY IN THE MID 50S TO THE LOWER 60S STATEWIDE. AIRMASS WILL DESTABILIZE QUICKLY THIS AFTERNOON AND EXPECT SCATTERED THUNDERSTORMS TO DEVELOP ONCE AGAIN. INSTABILITY IS GREATESTACROSS EAST CENTRAL UTAH THIS MORNING WITH SBCAPE IN EXCESS OF 1500 J/KG. THIS AREA ALSO HAS DEEP LAYER SHEAR GREATER THAN 30 KTS...SO STORMS THAT DEVELOP IN THIS AREA COULD SHOW SOME ORGANIZATION AND ALSO PRODUCE LOCALLY HEAVY RAIN. RAP AND NAM MODELS INDICATE THAT BEST INSTABILITY THIS AFTERNOON WILL BE OVER THE WESTERN VALLEYS AND...WITH THE GOES TOTAL PRECIPITABLE WATER IMAGERY INDICATING VALUES OF .75" TO 1" REMAINING IN PLACE ACROSS WESTERN UTAH...ANTICIPATE SCATTERED CONVECTION TO DEVELOP THIS AFTERNOON. GIVEN CURRENT TRENDS HAVE INCREASED POPS A BIT IN EASTERN VALLEYS AS WELL AS THE UINTAS AND CENTRAL MOUNTAINS FOR THIS AFTERNOON. NAM MODEL INDICATES THAT ANOTHER MID LEVEL SHORTWAVE WILL MOVE INTO NORTHWEST UTAH TONIGHT. THIS FEATURE COULD BE THE FOCUS FOR ADDITIONAL CONVECTION TO DEVELOP AND MOVE INTO THE NORTHERN PORTION OF THE STATE. THE HRRR MODEL CERTAINLY SUPPORTS THIS AS IT MOVES AN AREA OF OF PRECIP INTO NW UT AFTER 0000 UTC. && .AVIATION...ELEVATED SOUTHEAST WINDS WILL PREVAIL AT THE SLC TERMINAL THROUGH THE DAY...THOUGH THERE IS A 20 PERCENT CHANCE OF WINDS SHIFTING TO THE NORTHWEST AFTER 21Z. GUSTY AND ERRATIC OUTFLOW WINDS ARE POSSIBLE WITH VICINITY SHOWERS AFTER 20Z. TYPICAL SOUTHEAST DRAINAGE FLOW SHOULD RESUME BETWEEN 03-05Z. && .FIRE WEATHER...SOME OF THE MOISTURE FROM THE MONSOONAL SURGE WILL REMAIN ACROSS THE REGION THROUGH THE NEXT SEVERAL DAYS AS A TROUGH DEVELOPS OVER THE PACIFIC NORTHWEST AND THEN SWINGS THROUGH UTAH SATURDAY. MINOR DISTURBANCES BETWEEN NOW AND SATURDAY WILL KICK OFF CONVECTION BOTH DAY AND NIGHT THROUGH FRIDAY PRODUCING ISOLATED WETTING RAINS ACROSS THE SOUTH AND WIDELY SCATTERED WETTING RAINS ACROSS THE NORTH. RELATIVE HUMIDITY LEVELS WILL BE ELEVATED DURING THE NEXT FEW DAYS AS WELL. THE TROUGH DEVELOPING OVER THE PACIFIC NORTHWEST WILL INTERACT WITH THE MOISTURE THATS REMAINS OVER THE NORTHERN HALF OF THE REGION ON SATURDAY LIKELY PRODUCING WIDESPREAD RAIN. TEMPERATURES WILL BE COOLER DURING THE NEXT SEVERAL DAYS... ESPECIALLY SATURDAY DUE TO THE COLD FRONT AND PRECIPITATION. DRYING WILL RETURN SUNDAY INTO MONDAY BUT ANOTHER TROUGH MAY INCREASE CHANCES OF SHOWERS TUESDAY. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...GRAHAM AVIATION...VERZELLA FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 443 AM MDT WED AUG 20 2014 UTZ001>016-019>021-517-518-WYZ021-211045- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 443 AM MDT WED AUG 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO IMPACT PARTS OF NORTHERN UTAH THIS MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON. THE STORMS WILL BE MOST WIDESPREAD OVER THE HIGHER TERRAIN BUT COULD DRIFT INTO ADJACENT VALLEYS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN UNSTABLE AIRMASS WILL REMAIN OVER THE OUTLOOK AREA THURSDAY AND FRIDAY...RESULTING IN A CONTINUED THREAT OF SHOWERS AND THUNDERSTORMS. AN UNSEASONABLY COOL PACIFIC NORTHWEST TROUGH IS EXPECTED TO PUSH A COLD FRONT THROUGH NORTHERN UTAH FRIDAY NIGHT AND SATURDAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP AS THE TROUGH MOVES THROUGH THE AREA. A BRIEF DRYING AND WARMING TREND IS EXPECTED SUNDAY AND MONDAY BEFORE ANOTHER TROUGH MOVES INTO NORTHERN UTAH MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1207 PM MDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM FLASH FLOOD WEST JORDAN 40.60N 112.00W
08/20/2014 SALT LAKE UT EMERGENCY MNGR
HEAVY RAIN OVERWHELMED STORM DRAINS FLOODING THE
BASEMENTS OF 17 HOMES.
&&
GMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
219 PM MDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM FLASH FLOOD 8 SE PANGUITCH 37.74N 112.33W
08/20/2014 GARFIELD UT PARK/FOREST SRVC
FOREST SERVICE REPORTS RED CANYON AND BUTCH CASSIDY WASH
ARE FLASH FLOODING.
&&
CRKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
319 PM MDT WED AUG 20 2014
UTZ003-202200-
SALT LAKE AND TOOELE VALLEYS UT-
319 PM MDT WED AUG 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SALT LAKE AND EAST
CENTRAL TOOELE COUNTIES UNTIL 400 PM MDT...
AT 317 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GRANTSVILLE...MOVING NORTHEAST AT 5 MPH.
PENNY TO NICKEL SIZE HAIL AND WINDS OF 40 TO 55 MPH WILL BE
POSSIBLE. HEAVY RAINFALL IS ALSO OCCURRING.
LOCATIONS IMPACTED INCLUDE... GRANTSVILLE...STANSBURY PARK...ERDA
AND LAKE POINT. THIS ADVISORY INCLUDES INTERSTATE 80 FROM
GRANTSVILLE TO LAKE POINT. HEAVY RAINFALL MAY CAUSE PONDING ON AREA
ROADS INCLUDING INTERSTATE 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4077 11247 4077 11226 4071 11217 4070 11219
4071 11220 4070 11224 4066 11223 4055 11238
4066 11257
TIME...MOT...LOC 2117Z 223DEG 5KT 4066 11242
CRKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
327 PM MDT WED AUG 20 2014
UTZ013-202215-
SAN RAFAEL SWELL UT-
327 PM MDT WED AUG 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WAYNE...SOUTHEASTERN
EMERY AND NORTHEASTERN GARFIELD COUNTIES UNTIL 415 PM MDT...
AT 325 PM MDT...AN AUTOMATED WEATHER STATION REPORTED A STRONG
THUNDERSTORM NEAR HANKSVILLE...MOVING EAST AT 15 MPH. ADDITIONAL
STRONG THUNDERSTORMS ARE LOCATED NORTH OF HANKSVILLE NEAR GOBLIN
VALLEY STATE PARK.
PENNY TO NICKEL SIZE HAIL AND WINDS OF 40 TO 55 MPH WILL BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
HANKSVILLE AND GOBLIN VALLEY.
AN AUTOMATED WEATHER STATION IN HANKSVILLE REPORTED A WIND GUST TO
56 MPH WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.
STRONG WINDS WITH THESE STORMS MAY OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3812 11040 3835 11078 3890 11055 3891 11018
3889 11016 3886 11017 3886 11013 3884 11015
3881 11011
TIME...MOT...LOC 2125Z 256DEG 14KT 3839 11061
CRKThe Salt Lake City radar (KMTX), 75 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
3 hail. Local standard time, as filed.
Nickel sized hail was reported by a member of the public near Grantsville.
Hail with a diameter of one inch fell near the Tooele airport.
Penny sized hail was reported in Riverton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540990, 540992, 540993.